Heavy Rain, Providence
- When
- September 15, 5:00 PM EST to September 16, 8:00 AM EST
- Where
- Providence County, Johnston
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
Bands of showers and isolated thunderstorms brought heavy rain to parts of Rhode Island. The heavy rain was attributed to the remnants of Tropical Storm Hanna interacting with an eastward moving cold front.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Bands of showers and isolated thunderstorms brought heavy rain to parts of Rhode Island. The heavy rain was attributed to the remnants of Tropical Storm Hanna interacting with an eastward moving cold front. Rainfall totals of 2 to 3 inches were common throughout Providence and Bristol Counties.Some specific totals include 3.05 inches in Cranston, 2.76 inches in Johnston, 2.50 inches in downtown Providence, and 2.15 inches in Bristol. No flooding was reported, aside from minor flooding due to poor drainage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 15, 3:46 PM EST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION..FINAL DAYSHIFT UPDATE
NATIONAL WEATHER SERVICE TAUNTON MA
446 PM EDT SUN SEP 15 2002
..1-4 EVENT WITH ISO 6 INTERIOR SNE AS TROPICAL MSTR FM REMNANTS OF
TS HANNA STREAM NEWD AND INTERACT WITH APPROACHING TROF FM THE W..
CANT REALLY ADD ANYTHING SIG NEW TO THE EARLY AFTN AFD. 18Z ETA
CONFIRMS INSTABILITY IS SIGNIFICANT TOMORROW MORNING. COMPLEX GOING
THRU NYC IS NOT WELL MODELED BY THE 18Z ETA (ALMOST NIL QPF)...
POSSIBLY DUE TO SPIN UP FIRST 6 HRS...BUT SOMETHING UNUSUAL IN NYC
AREA ATTM...WITH SVRL REPS OF WNW WIND 22KTS IN THIS TSTM COMPLEX.
THIS MAY EVENTUALLY WASH OUT OR LEAVE ANOTHER FOCUSING AREA ALONG NEW
ENG S COAST DURING THE NIGHT?
1746Z KBOX INTO TROPICAL ZR PRIMARILY BCS IT APPEARS TO US THAT TROP
MOISTURE ON RADAR HAS STREAMED NWD FROM N CAROLINA NOW N OF THE E-W
CF BOUNDARY SEEN ON 20Z RADAR VCNTY DDH-ERI. EARLY AFTN RFALL IN PA
AT THE N FRINGE OF THE MOISTURE STREAMER...1.30 IN 1 HR AT DUJ AND
1.42 IN 45 MIN AT AVP ADDED CONCERN FOR NEEDING AN FFA HERE TNGT BUT
NONE YET.
THERE IS SOME RISK OUR TROP ZR WILL OVERESTIMATE RFALL BUT OUR RADAR
DID NOT PICK UP THE MEAS AT WST BTWN NOON AND 1 PM EDT. WE FEEL MORE
COMFORTABLE WITH THE HIGHER ESTIMATION. EARLIER ALB BLVD THEY ARE
OVERESTIMATING NR AND N OF MOHAWK VLY WITH THEIR TROP ZR...BUT HERE
BLV OVERALL THIS WILL HELP US OUT TONIGHT...SO ALL OFFICES FROM PHL-
BOX AND ALB ARE IN TROP ZR NOW.
SPS WB REISSUED 530PM BUT NO FFA YET ATTM UNLESS CONDS CHG BUT
CONCERN FOR ISO EXCESSIVE CONTS AS OUTLINED IN HPC DAY1 AND GRAPHICS.
RSO SAT IMAGERY THRU 16/0026Z.
MODELS: ETA/GFS HAVE BEEN DRIFTING N-S CENTERING LOTS OF QPF INTO
SRN OR CENTRAL NEW ENGLAND. STILL UNCERTAINTY ON BEST AXIS.
QPF: HIGH CONF ON HEAVY RAINFALL BDL-ORH-BVY NWD WITH 2-3 BY 00Z/17
(TUESDAY) WITH ISOLATED 6. ETA/NGM AGREE...GFS NOT QUITE
AS BULLISH. HVY QPF FCST IS DIRECTLY BENEATH THE EXPECTED 8H/7H
JET CORE WHICH ORGANIZES INTO SNE TNGT AND LASTS HERE 12 HRS
ALONG WITH EXCT RRQ OF ST LAWR VLY 85 KT 2-3H JET...DIFFLUENT
2-3H..THEN A 60 KT 250 MB JET KY TO ACY WHICH PROVIDES LF QUAD
LIFT. PW OF 1.9...LOW LVL CONV NR SFC CF. TYPE A SITN DICTATES
SOME CONCERN FOR FF EVENT SOMEWHERE IN THE REGION N OF BDL-ORH-
BVY BUT NO ACTION ATTM. TYPE A EVENT SUGGESTS DOUBLING ETA QPF.
WOULD GO STRONGER AND MAY YET ISSUE FFA IF 12Z UK HAMMERS
BUT WONT KNOW THAT TIL 18Z.
QPF S COAST: IN GUSTY WARM SSW FLOW THRU TUE HAS GROUPS OF SHWRS BUT
QPF THERE .3 TO 1.3 BY 00Z/17...IE MAX IS THE INTERIOR.
LR: WARMED THE LR MEX GUIDANCE THIS WKND INTO ERLY NEXT WK AS SIGNS
POINT TO RDGING OFF E COAST AND TENDENCY FOR ABV NORMAL TEMPS
AND A POSSIBLE TROPICAL CONNECTION. CANADIAN 10 DAY NORMALIZED
TEMPS ARE MDTLY SUPPORTIVE OF SIG WARMTH HERE THIS WKND BEFORE A
POSSIBLE COOL DOWN NEXT WK.
.BOX..
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA EVERYWHERE EXCEPT NOT BOS HARBOR.
DRAGCTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-152200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1233 PM EDT SUN SEP 15 2002 ...SIGNIFICANT RAINFALL LATE THIS AFTERNOON INTO MONDAY... THE COMBINATION OF A COLD FRONT CROSSING SOUTHERN NEW ENGLAND AND LOW PRESSURE CONTAINING THE REMNANTS OF ONCE TROPICAL STORM HANNA... MOVING ALONG THE FRONT...IS EXPECTED TO CAUSE WIDESPREAD SIGNIFICANT RAINFALL LATER THIS AFTERNOON INTO MONDAY. RAINFALL OF 2 TO 3 INCHES IS EXPECTED...BUT SOME LOCALLY HEAVIER AMOUNTS ARE POSSIBLE. THE HIGHEST RAINFALL TOTALS ARE EXPECTED TO OCCUR JUST TO THE LEFT OF THE TRACK OF THE LOW CENTER. THERE IS STILL SOME UNCERTAINTY ON THE EXACT PATH OF THIS SYSTEM...HOWEVER AT THIS TIME THE HEAVIEST RAIN IS EXPECTED TO FALL ALONG AND NORTH OF A LINE FROM THE HARTFORD AREA NORTHEASTWARD TO THE MERRIMACK VALLEY OF NORTHEASTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. FLOODING OF POOR DRAINAGE IN URBAN AREAS IS EXPECTED...ESPECIALLY IMPACTING THE MONDAY MORNING COMMUTE. IN ADDITION...RIVERS AND STREAMS WILL LIKELY EXPERIENCE SIGNIFICANT WITHIN BANK RISES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST STATEMENTS ON THIS DEVELOPING WEATHER SITUATION. FIELD/DRAG
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-160245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 454 PM EDT SUN SEP 15 2002 ...SIGNIFICANT RAINFALL IS EXPECTED TONIGHT INTO MIDDAY MONDAY... THE COMBINATION OF A COLD FRONT CROSSING SOUTHERN NEW ENGLAND AND LOW PRESSURE CONTAINING THE REMNANTS OF TROPICAL STORM HANNA... MOVING ALONG THE FRONT...WILL RESULT IN WIDESPREAD SIGNIFICANT RAINFALL TONIGHT THROUGH MIDDAY MONDAY. RAINFALL OF 2 TO 3 INCHES IS EXPECTED...BUT SOME LOCALLY HEAVIER AMOUNTS ARE POSSIBLE. THE HIGHEST RAINFALL TOTALS ARE EXPECTED TO OCCUR ALONG AND NORTH OF A LINE FROM THE HARTFORD TO WILLIMANTIC CONNECTICUT AREA NORTHEASTWARD ACROSS NORTHWEST RHODE ISLAND...TO THE MERRIMACK VALLEY OF NORTHEAST MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. POOR DRAINAGE FLOODING IN URBAN AREAS IS EXPECTED AND WILL NOT ONLY IMPACT TRAVEL TONIGHT BUT WILL LIKELY IMPACT THE MONDAY MORNING COMMUTE THROUGHOUT THE MAJOR METROPOLITAN AREAS OF SOUTHERN NEW ENGLAND. IN ADDITION...RIVERS AND STREAMS WILL LIKELY EXPERIENCE SIGNIFICANT WITHIN BANK RISES. FOR THOSE TRAVELING OVERNIGHT AND MONDAY MORNING...ALLOW A FEW EXTRA MINUTES AND ALWAYS BE VERY CAUTIOUS SHOULD YOU COME INTO AN AREA WHERE WATER COVERS THE ROADWAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST STATEMENTS ON THIS DEVELOPING WEATHER SITUATION. DRV
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2002Every state in 2002This day in weather historyWarnings in Rhode Island, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320549, 5320550.